Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 170, NWS Dodge City, KS

July 16, 2000Ness County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 16, 2000, 2:16 PM CDT for Ness County, Rush County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 16, 2000, 2:16 PM CDT (19:16 UTC)
Expired
Jul 16, 2000, 3:00 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Ness County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 2:25 PM CDTThunderstorm Wind 61 MBazine, KS
Jul 16, 2:50 PM CDTThunderstorm WindAlexander, KSPower pole blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
2218 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 161917
SVRDDC
KSC135-165-162000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
216 PM CDT SUN JUL 16 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RUSH COUNTY IN CENTRAL KANSAS
  EASTERN NESS COUNTY IN WEST CENTRAL KANSAS

* UNTIL 300 PM CDT

* AT 216 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES NORTHWEST OF ALEXANDER...MOVING NORTHEAST AT
  15 MPH.

* SOME LOCATIONS AFFECTED
  5 MILES SOUTHEAST OF MCCRACKEN AT 225 PM CDT
  5 MILES NORTHWEST OF NEKOMA AT 235 PM CDT
  HARGRAVE AT 245 PM CDT
  4 MILES NORTHWEST OF LA CROSSE..3.5 MILES SOUTH OF LIEBENTHAL AT 300
  PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL UP TO THE SIZE OF NICKELS



LAT...LON 3855 9973 3838 9963 3853 9914 3876 9927

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:50 AM CDT, 11 hours 26 minutes earlier.

Area forecast discussion, Jul 16, 2:50 AM CDT, 11 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
250 AM CDT SUN JUL 16 2000

FORECAST CHALLENGES ARE TEMPS AND PRECIP CHANCES THRU TUESDAY.

WILL FOLLOW ETA PACKAGE CLOSELY THIS FORECAST CYCLE AS AVN IS HAVING
TROUBLE WITH LOW LEVEL FRONTAL AREA AND NGM IS TOO FAST. ALSO NGM
H85 THERMAL FIELDS TOO COLD. 850MB ANAL HAS VERY WARM AIR AHEAD OF
COLD FRONT AND THIS AIRMASS SHLD PUSH INTO THE REGION TODAY.
CURRENTLY A 4 COUNTY BATCH OF THUNDER HAS DEVELOPED IN THE SWRN
CORNER OF CWA WITH LOW LEVEL JET AND WARM AIR ADVECTION ALONG WITH
WEST SIDE OF 850 MOIST AXIS. WILL ADJUST THIS AREA FOR POPS JUST
BEFORE ZONE ISSUANCE. COULD LINGER FOR SEVERAL HOURS TO AROUND
SUNSET. ETA SHOWS COLD FRONT IN FAR NORTH CWA BY 7 PM TONIGHT WITH
PRE-FRONTAL TROF FROM LEE LOW IN SOUTHEAST COLORADO TO GCK AND HAYS
AREA. ETA SHOWS VERY WARM H7 AIR OF 14C SO CAP SHLD HOLD EVERYWHERE
EXCEPT NEAR TROF LINE. WILL CONT WITH 20 POP FAR WEST AND NORTH FOR
AFTN THUNDER ALONG TROF. TEMPS SHLD AGAIN BE AROUND 100 MOST AREAS.

FOR TONIGHT ETA BRINGS COLD FRONT THRU DDC BY 08Z AND THRU REST OF
AREA BY 12 TO 14Z MONDAY MORNING. WILL CONT WITH LIKELY POPS WITH
FRONTAL CONVERGENCE AND GOOD PVA. WINDS SHIFT TO NORTHEASTERLY
UPSLOPE WITH HIGHEST DEWPOINTS ON NORTH SIDE OF BOUNDARY.

THEN FOR MONDAY USPLOPE FLOW AND MOSTLY CLOUDY SKIES CONTINUE ON
NORTH SIDE OF PACIFIC COLD FRONT. LINGERING PVA AND ISENTROPIC LIFT
OVER FRONTAL BOUNDARY SHOULD GIVE A GOOD CHANCE OF CONTINUED
THUNDER IN THE SOUTH CWA. MAY NEED TO WATCH THIS AREA FOR HEAVY
RAINFALL AMOUNTS. ADJUSTING ETA FOR FRONTAL POSITION SHOULD BE ALONG
OR JUST SOUTH OF OKLAHOMA BORDER. LESSER CHANCES FOR PRECIP AS YOU GO
NORTH INTO NORTH CWA AS FRONTAL SLOPE INCREASES. WILL ADJUST TEMPS
DOWN DUE TO EXPECTED CLOUDS IN MOIST UPSLOPE AND ISENTROPIC LIFT.

NO CHANGES TO EXTENDED PACKAGE.

PRIMARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 100/068 087/067 089 164
GCK 098/067 087/067 088 164
EHA 097/065 088/066 091 266
LBL 099/067 089/066 092 166
HYS 098/068 086/068 087 284
P28 101/070 087/070 094 066

.DDC...NONE.v

KRUSE/16

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:08 PM CDTSevere Thunderstorm WarningDDCGray52 min
Jul 16, 5:56 PM CDTSevere Thunderstorm WarningDDCClark49 min
Jul 16, 6:11 PM CDTSevere Thunderstorm WarningDDCMeade34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.